Click to enlarge
Oncologists and patients with cancer eagerly await new therapies that efficiently target cancer and avoid damage to normal tissues. In 2015, a randomised controlled trial investigated the role of two immune checkpoint inhibitors: ipilimumab — an anti-cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) antibody — and nivolumab — an anti-programmed death-1 (PD-1) antibody. Patients with untreated metastatic melanoma were randomized to receive monotherapy with one of the two agents or a combination of both agents. Results from this seminal study showed that nivolumab alone, or in combination with ipilimumab, led to significantly longer progression-free survival, compared to ipilimumab alone. In subgroup analysis, combination therapy was more effective than monotherapy with either agent in PD-L1-negative tumors. Another important study published in the same year confirmed the benefit of combination therapy compared to ipilimumab alone in metastatic melanoma.
In both studies, combination therapy was associated with higher rates of adverse events than monotherapy. Most adverse events were related to inflammation or “-itis” (including dermatitis, hypophysitis, colitis, hepatitis, and pneumonitis) and were managed with high-dose glucocorticoids that were slowly tapered until resolution of symptoms or biochemical abnormalities.
In this week’s NEJM, Johnson and colleagues report two cases of lethal myocarditis accompanied by myositis in patients treated with nivolumab and ipilimumab. Both patients had metastatic melanoma, presented with severe cardiac symptoms within two weeks of the first dose, and had a history of hypertension but no other cardiac risk factors. In both cases, the electrocardiograms were abnormal with progressive and refractory cardiac rhythm instability associated with a rise in cardiac enzymes and creatinine phosphokinase levels. Although one patient was promptly started on high-dose glucocorticoids, she died from multisystem organ failure. The other patient was treated with a temporary pacemaker, glucocorticoids, and infliximab, but he suffered fatal cardiac arrest.
Postmortem analysis of tissue samples confirmed myocarditis and myositis and excluded viral causes. Investigators reviewed the nature of the immune infiltrates in postmortem myocardial and skeletal samples in both patients. T-cell receptor next generation sequencing was used to assess the distribution, clonality, and diversity of the infiltrating lymphocytes in the tumor and damaged tissues. Selective clonal T-cell populations within the myocardium were identical to those detected in the tumor and skeletal muscle, suggesting that the same T-cell clones recognized antigens that were present on the myocardium, skeletal muscle, and tumor. The manufacturer of these agents (Bristol-Myers-Squibb) reviewed the prevalence of myocarditis in their database of more than 20,000 patients and found that combination therapy resulted in myocarditis in 0.27% of cases and myositis in 0.24% of cases.
As we enter the age of immunotherapy, it is important to adopt a multidisciplinary approach to manage toxicities. Cancer therapies such as anthracyclines, radiotherapy, and tyrosine kinase inhibitors have been associated with cardiac toxicity. Immune mediated myocarditis is a concerning adverse event that can present early, with nonspecific symptoms, and can be fatal. Although immune checkpoint inhibitors improve outcomes for patients with metastatic melanoma, clinicians need to be vigilant about recognizing nonspecific symptoms in patients treated with combination immunotherapy.
Browse more From Pages to Practice »
Ramya Ramaswami is a 2016-2017 NEJM editorial fellow. She is a medical oncologist within the National Health Services of the United Kingdom. Ramya received her medical degree, postgraduate medical and oncology training from Imperial College London, and a masters in public health from Columbia University, Mailman School of Public Health. Her clinical and research interests include cancer prevention, viral driven cancers, as well as disparities and access issues in global oncology.